Afraid to star Lexapro for anxiety after bad Prozac scare...;(

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Mar 2012
Total Posts : 94
   Posted 4/15/2012 7:01 AM (GMT -6)   
I've been through two weeks of insurmountable hell. Urgent care twice, therapy sessions repeated, ER visits, Hospitalization has been offered three times and I am still considering taking it. And I've been tried and tested on a lot of drugs lately too. Prozac was one of them. I was on it for a week and four days in which I was very sick. I don't know whether it was the Prozac or other influences, but I've felt much better (more depressed but better) since going off. Anyway, I had nausea for days, diarrhea, and attacks of such fear and anxiety I... have never felt like that before. Baseless, terror. For no reason. I am afraid of my grandpa and men in general but have been staying almost exclusively in my grandmas den, clinging to her constantly, afraid to be alone for even a moment... and I am one of those ppl who locks themselves up when they're going crazy. I am pretty sure it was the Prozac hat did this, maybe because I went on it only days after going off of Lamictal or maybe because I was on other medication at the time too. IDK. Anyway, two days ago a psychiatrist told me to go off of the Prozac and the Valium I was on and prescribed me Lexapro and Ativan. Now I've given it few days free of anti-depression meds, I'm depressed and still a bit sick to the stomach, and once again this morning I woke up scared. Not as scared as when I was on the prozac though. But I'm thinking I should prolly start taking the Lexapro tonight. But I am really terrified to do it. That Prozac or whatever coincided with me taking the prozac made me feel in a way I can't cope with feeling. I really can't take it. I'm afraid Lexapro will do the same. I
Ive heard others say that Prozac made them anxious too. But has anyone tried Lexapro and felt this? For me, who is disturbingly sensitive to medication, the effects happened within days. What has been your experience. Also, question: if I take the Lexapro and I do have anxiety and I take ativan everyday, will the anxiety side-effect eventually subside and I be able to stop taking Ativan? I don't like taking too many of the anti-anxiety meds because they make it hard to function right at work but if I have too for a few months and their is hope of being able to quit and the Lexapro actually working... AHHHHH! I just don't know!

Regular Member

Date Joined Apr 2012
Total Posts : 46
   Posted 4/15/2012 7:23 AM (GMT -6)   

I had similar trouble adjusting to Zoloft at first but I rode it out and got used to it eventually. I find it's pretty common to have trouble adjusting to an AD for the first week or so. I'm going through the same thing with Wellbutrin now. I was on Lexapro for a while and it didn't seem as hard to get used to. Maybe it will be easier for you as well. I also use Ativan to get through the really hard patches and what I try to do is go without it every so often and eventually I realize I don't need it anymore. That's when I know I'm making progress.

Best of luck!

getting by
Forum Moderator

Date Joined Sep 2007
Total Posts : 42224
   Posted 4/15/2012 7:36 AM (GMT -6)   
I hope that hte lexapro works for you. Do keep posting and let us know.

Hugs, Karen
Moderator-Depression and fibromyalgia

fibromyalgia, Chronic fatigue, depression, allergies

Veteran Member

Date Joined Jul 2009
Total Posts : 2042
   Posted 4/15/2012 9:22 AM (GMT -6)   
Ativan is often prescribed on an as needed basis. If taken frequently you will most likely adjust to its side effects within a few weeks if not sooner. I do not know what dose your doctor prescribed but if it does seem to overwhelm you talk to your doctor about reducing the dose.

As far as Lexapro goes most commonly the side effects are with the digestive system. Things like upset stomach, changes in bowel movements, changes in appetite are fairly common. For the majority of people these are mild to moderate and lessen if not go away within a couple of weeks. I would suggest taking this medication with a small, light snack as this can help with any upset stomach issues.

As far as your issues with Prozac goes this is not uncommon as Prozac is well known to either work well for someone or make things worse. This is very common in younger people (teens to early 20's). Any anti-depressant medication though has the potential for worsening of depression on at least a temporary basis. One of the big reasons this happens in some people is because the medication is actually working but the person has sunk so low in their depression that they are basically numb and do not have the desire to do anything at all. When they start climbing back up that ladder they end up going back through a period where they are having dark thoughts. This is typically short lived.

This does not happen with everyone. Just explaining why sometimes anti depressants can make someone seem to feel worse before they make them feel better. If you go through this the best thing to do is seek help immediately and probably have yourself admitted so you can get help and be monitored during that period assuming you are not also having other side effects that would warrant going off the medication.

Quite frankly it is because of your experiences with Prozac and more to the point your worries and fears about trying other anti depressants is why I had suggested you give serious consideration to having yourself admitted. I had thought that if you did go into the hospital not only could you get some intensive therapy it would also provide you with a measure of comfort knowing that there were medical staff right there to closely monitor you and help you with any medication issues that might come up.

Do your best to relax and give the Lexapro a chance. While there are many different medications classed as anti depressants a lot of them are quite different in how they work so a bad experience with one does not automatically translate to a bad experience with another.
2 confirmed herniated lumbar discs. Spinal Arthritis. Spinal Stenosis, diabetic peripheral nueropathy.
Moderator Depression Forum.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 24, 2018 3:58 PM (GMT -6)
There are a total of 2,943,549 posts in 322,962 threads.
View Active Threads

Who's Online
This forum has 161331 registered members. Please welcome our newest member, mcbessell.
282 Guest(s), 6 Registered Member(s) are currently online.  Details
Not Around, Through, astroman, Scaredy Cat, Girlie, tonyaraven, napoleon dynamite